Total Parenteral Nutrition concerns
Last Modified: November 11, 2002
Dear OncoLink "Ask The Experts,"
My mother is undergoing radiation and chemotherapy. She was placed on Total Parenteral Nutrition. Is this nutrition complete for her? Can it cause her cholesterol to skyrocket because of the fat included? Her nurse mentioned that it contains large doses of sugar therefore; insulin is also given to her. Can this treatment cause diabetes? Should I be concerned or shall I feel safe that her doctor is recommending the best treatment for someone who is not able to eat?
Ellen Sweeney Cordes, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
TPN or Total Parenteral Nutrition is a form of intravenous nutrition feeding that is used when the patient's gastrointestinal tract is unable to handle food or digest food properly. An example is if there is severe vomiting or diarrhea, which prevents the patient from being able to get enough nutrition. TPN is a specially formulated mixture of protein, carbohydrate, and fat in solution form that is individualized to meet the specific patient's calorie and protein needs. It also has vitamin and minerals added to meet the patients needs to prevent deficiencies. While a patient is on TPN, blood tests are taken frequently to monitor electrolyte levels, blood sugar levels, and other important blood values. If blood sugar levels increase with TPN, then appropriate levels of insulin are added to correct blood sugar levels. A person does not develop diabetes from TPN or any other nutritional product. Also, TPN will not increase cholesterol levels anymore than they would from a regular diet. It is complete nutrition for your mother and is usually very closely monitored by the physician and a registered dietitian or nutrition support team. The TPN will help your mother get the nutrition her body needs to withstand the treatment she is undergoing. If you have further questions, I would encourage you to ask your mother's physician directly.
December 10, 2013
April 28, 2016